University of Limerick Institutional Repository

Sweet syndrome: a rare feature of ANCA‑associated vasculitis or unusual consequence of azathioprine‑induced treatment

DSpace Repository

Show simple item record

dc.contributor.author Kumar, A. U. Arun
dc.contributor.author Elsayed, Mohamed E.
dc.contributor.author Alghali, Ahmed
dc.contributor.author Ali, Alaa A.
dc.contributor.author Mohamed, Husham
dc.contributor.author Hussein, Wael
dc.contributor.author Hackett, Catriona
dc.contributor.author Leonard, Niamh
dc.contributor.author Stack, Austin G.
dc.date.accessioned 2018-11-26T11:38:23Z
dc.date.available 2018-11-26T11:38:23Z
dc.date.issued 2018
dc.identifier.uri http://hdl.handle.net/10344/7353
dc.description peer-reviewed en_US
dc.description.abstract Background: Sweet syndrome is a rare skin condition characterised by fever, neutrophilia, and tender erythematous skin lesions and has been reported to occur in association with anti-neutrophil cytoplasmic antibodies (ANCA) as well as complicate treatment with azathioprine therapy. Azathioprine, a relatively safe immunosuppressive, is frequently used to maintain disease remission in the treatment of ANCA-associated vasculitis. The occurrence of Sweet syndrome in a patient with ANCA-positive vasculitis and following treatment with azathioprine prompted us to present this clinical case and share this unusually rare occurrence. In doing so, we also wish to discuss current understanding of the disease and plausible associations. Case presentation: Herein, we discuss the case of a 54-year old white male, who presented with features of ANCA vasculitis with haemoptysis, arthralgia, abnormal kidney function with active urine sediment and a positive p-ANCA titre. Standard immunosuppressive treatment with corticosteroids and intravenous rituximab resulted in disease remission. Due to significant steroid side effects, his steroid treatment was gradually tapered and switched to azathioprine over a 6-month period. Two weeks following initiation of azathioprine, he developed a painful maculo-papular erythematous skin rash and fever. A skin biopsy confirmed classical features consistent with Sweet syndrome. Withdrawal of azathioprine and treatment with oral corticosteroids and colchicine therapy resulted in complete resolution of the rash, although he continued to have high titres of MPO positive ANCA. Conclusion: Sweet syndrome is a rare adverse reaction to azathioprine but has also been reported to occur in association with ANCA vasculitis. The temporal association with azathioprine in our case and the relatively rapid resolution of the skin vasculitis upon its withdrawal suggested a primarily drug-induced reaction rather than an associated feature of ANCA vasculitis. en_US
dc.language.iso eng en_US
dc.publisher BMC en_US
dc.relation.ispartofseries Allergy, Asthma and Clinical Immunology;14:46
dc.relation.uri https://doi.org/10.1186/s13223-018-0265-6
dc.subject sweet syndrome en_US
dc.subject ANCA en_US
dc.subject azathioprine en_US
dc.title Sweet syndrome: a rare feature of ANCA‑associated vasculitis or unusual consequence of azathioprine‑induced treatment en_US
dc.type info:eu-repo/semantics/article en_US
dc.type.supercollection all_ul_research en_US
dc.type.supercollection ul_published_reviewed en_US
dc.identifier.doi 10.1186/s13223-018-0265-6
dc.rights.accessrights info:eu-repo/semantics/openAccess en_US
dc.internal.rssid 2867686


Files in this item

This item appears in the following Collection(s)

Show simple item record

Search ULIR


Browse

My Account

Statistics